On the polynomial limit cycles of polynomial differential equations

Jaume Giné, Maite Grau, Jaume Llibre

Research output: Contribution to journalArticleResearchpeer-review

13 Citations (Scopus)

Abstract

In this paper we deal with ordinary differential equations of the form dy/dx = P(x, y) where P(x, y) is a real polynomial in the variables x and y, of degree n in the variable y. If y = φ(x) is a solution of this equation defined for x ∈ [0, 1] and which satisfies φ(0) = φ(1), we say that it is a periodic orbit. A limit cycle is an isolated periodic orbit in the set of all periodic orbits. If φ(x) is a polynomial, then φ(x) is called a polynomial solution. We study the maximum number and the multiplicity of the polynomial limit cycles of dy/dx = P(x, y) with respect to n. We prove that this differential equation has at most n polynomial limit cycles and that this bound is sharp. If n = 1 (linear equation) or n = 2 (Riccati equation), we prove that the differential equation dy/dx = P(x, y) has at most n polynomial limit cycles counted with their multiplicities. For n = 3 (Abel equation), we show that at most three polynomial limit cycles can exist whereas the multiplicity of a polynomial limit cycle can be unbounded. © 2011 Hebrew University Magnes Press.
Original languageEnglish
Pages (from-to)461-475
JournalIsrael Journal of Mathematics
Volume181
DOIs
Publication statusPublished - 1 Mar 2011

Fingerprint Dive into the research topics of 'On the polynomial limit cycles of polynomial differential equations'. Together they form a unique fingerprint.

  • Cite this